Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 61, NWS North Platte, NE

May 28, 2008Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2008, 10:06 PM MDT for Garden County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 10:06 PM MDT (04:06 UTC)
Expired
May 28, 2008, 10:45 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290406
SVRLBF
NEC069-290445-
/O.NEW.KLBF.SV.W.0061.080529T0406Z-080529T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM MDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...

* UNTIL 1045 PM MDT

* AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF INTERSECTION OF HIGHWAY 27 AND 9
  MILE ROAD...OR 12 MILES NORTH OF CHAPPELL...AND MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 1015 PM MDT...
  OSHKOSH BY 1020 PM MDT...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AND 8 MILES NORTHWEST
  OF LEWELLEN BY 1030 PM MDT...

LAT...LON 4174 10206 4129 10209 4121 10245 4121 10259
      4128 10262 4139 10261 4140 10263 4144 10263
TIME...MOT...LOC 0406Z 232DEG 35KT 4128 10248

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 290421
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT WED MAY 28 2008

NEC069-290445-
/O.CON.KLBF.SV.W.0061.000000T0000Z-080529T0445Z/
GARDEN NE-
1021 PM MDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHERN GARDEN COUNTY...

AT 1019 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR OSHKOSH...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AND 8 MILES NORTHWEST
  OF LEWELLEN BY 1030 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4174 10206 4129 10209 4121 10245 4121 10259
      4128 10262 4139 10261 4140 10263 4144 10263
TIME...MOT...LOC 0421Z 232DEG 35KT 4137 10232

$$

BUTTLER
000 
WWUS53 KLBF 290442
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT WED MAY 28 2008

NEC069-290450-
/O.EXP.KLBF.SV.W.0061.000000T0000Z-080529T0445Z/
GARDEN NE-
1040 PM MDT WED MAY 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GARDEN COUNTY WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...

THUNDERSTORMS WILL EXIT EAST CENTRAL GARDEN COUNTY BY 11 PM 
MDT...AND ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH 
PLATTE. 

LAT...LON 4174 10206 4129 10209 4121 10245 4121 10259
      4128 10262 4139 10261 4140 10263 4144 10263
TIME...MOT...LOC 0440Z 232DEG 35KT 4148 10212

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:58 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 7:58 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT WED MAY 28 2008

.UPDATE...
JUST UPDATED THE GRIDS AND ZONE PACKAGE FOR MENTION OF FOG
OVERNIGHT. SERLY WINDS CONTINUE TO PUSH MID 50 DEGREE DEW POINTS
INTO CENTRAL NEBR. WITH TEMPS FLAT LINING THE REST OF TONIGHT...AND
INCREASED LOW LEVEL MOISTURE ADVECTION...FOG LOOKS LIKE A GOOD BET
TO PERSIST OVERNIGHT. CONVECTION FROM EARLIER THIS EVENING ALONG THE
FRONT RANGES OF WYOMING AND COLORADO...HAS PUSHED EAST INTO THE
PANHANDLE. ONGOING FCST HAS THE OVERNIGHT CHANCES FOR PCPN WELL IN
HAND...AS ELEVATED INSTABILITY INCREASES OVERNIGHT...AS DOES THE LOW
LEVEL JET.

&&

PREVIOUS DISCUSSION FOLLOWS...ISSUED AT
320 PM CDT WED MAY 28 2008

.DISCUSSION...

TONIGHT...A 50 KT LLJ DEVELOPS...WHILE A PLUME OF STEEP MID LVL
LAPSE RATES BEGINS TO SPREAD ACROSS THE REGION IN RESPONSE TO
INCREASING SOUTHWESTERLY MID LVL FLOW. 800-700 MB LAYER MUCAPES
RANGE FROM 800-1200 J/KG OF MUCAPE GENERALLY BTWN INTERSTATE 80
NORTH TO HYWS 2 AND 91. THIS WILL TRIGGER ELEVATED THUNDERSTORMS
TONIGHT. NAM NOW GENERATING APPRECIABLE QPFS ACROSS CNTRL SANDHILLS
WITH PWS AOA 1.25 INCHES FROM ONSET OF CONVECTION. ALTHOUGH HEAVY
RAINFALL NOT ANTICIPATED...RAINFALL OF 1/4 TO 1/2 INCHES ARE QUITE
LIKELY WITH LOCALLY 3/4 INCHES OR HIGHER. DUE TO NEARLY SATURATED
GROUND...MINOR RUNOFF MAY OCCUR IN THE HEAVIER RAINFALL AREAS.
STRATUS TO PERSIST.

STORMS MAY LINGER IN EAST THROUGH MID-DAY THURSDAY. BUT EXPECT A
GENERAL LULL IN CONVECTIVE ACTIVITY BEFORE THE WESTERN IMPULSE
REACHES THE AREA LATE THURSDAY AFTERNOON. BOUNDARIES RESIDING FROM
TONIGHTS CONVECTION AND SPEED OF STRATUS DEPARTURE WILL BE CRUCIAL
TO WHERE SURFACE BASED CONVECTION WILL INITIATE. CONSENSUS OF MODEL
FCSTS THURSDAY AFTERNOON DEPICT A SFC LOW DEVELOPING OVER NORTHEAST
COLORADO...WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO CENTRAL
SOUTH DAKOTA...AND A WARM FRONT ARCHING NORTHEAST FROM THE LOW INTO
NORTHEAST NEBRASKA. SFC HEATING WILL ENSUE FIRST IN SWRN NEBR AND
BUILD NORTHEAST ACROSS THE CWA...ALLOWING RELATIVELY HOT SOUTHWEST
SFC FLOW TO DEVELOP. EXCEPTION APPEARS TO BE NORTHERN/NORTHEASTERN
COUNTIES...WHERE LOW LVL CLOUDINESS/HIGHER BOUNDARY LAYER RH NEAR
WARM FRONT WILL RESIDE. MID/UPPER 80S SHOULD DEVELOP ACROSS THE SFC
WARM SECTOR IN SWRN NEBR...WHILE LOW 80S WILL RESIDE NORTH AND EAST.

STRONG BOUNDARY LAYER DESTABILIZATION IS FCST TO TAKE PLACE ALONG AN
OSHKOSH THROUGH HAYES CENTER LINE BY AROUND 21Z. THIS WILL COINCIDE
WITH THE APPROACH OF THE LOW AMPLITUDE MID/UPR LVL S/W TROUGH OVER
THE FOUR CORNERS REGION. VERY STEEP MID LVL LAPSE RATES GREATER THAN
8 DEG C/KM AND UPR 50S/LOW 60S DEWPOINTS WILL YIELD
LARGE MLCAPE VALUES AOB 2000 J/KG. NORTHEASTERN AREAS WILL REMAIN
CAPPED. THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP DURING THE
MID/LATE AFTERNOON OVER THE SWRN PORTION OF THE CWA...AND THEN
SPREAD EAST DURING THE EVENING. MODERATELY STRONG 0-6 KM BULK SHEAR
40-60 KT AND LARGE INSTABILITY WOULD FAVOR SUPERCELLS. HOW TONIGHTS
CONVECTION PLAYS OUT WRT A BOUNDARY FOR THU AND AMOUNT AND SPEED OF
STRATUS CLEARING WILL BE CRITICAL TO SEVERE CONVECTION COVERAGE AND
INTENSITY. NAM ALSO LACKING BACKED SFC WINDS TO LIMIT SUPERCELL
POTENTIAL WHILE TO GFS FAVORING BACKED WINDS ACROSS
LINCOLN..HAYES...FRONTIER NORTHEAST INTO CUSTER COUNTY. AS WE HEAD
INTO THE OVERNIGHT HOURS...60-70 KT LLJ IS FCST TO MATERIALIZE...AND
THIS WILL LIKELY MAINTAIN CONVECTION  STORMS CONGEAL INTO A
NOCTURNAL MCS OR TWO. IT SHOULD ALSO BE STATED THAT FLASH FLOODING
MAY BE THE GREATEST SEVERE WEATHER THREAT DUE TO SATURATED GROUND
AND LOW FLASH FLOOD GUIDANCE. COUNTIES MOST AT RISK FOR FLASH
FLOODING ARE HAYES...FRONTIER...LINCOLN...CUSTER...AND HOLT COUNTY.

ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S.
ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES.

ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE
HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL
PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS
MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE CWA.
ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT.

BEYOND...GFS THEN INDICATES HIGHER DEWPOINTS BEING DRAWN WESTWARD
DUE TO UPSLOPE FLOW. MAINTAINED PREVIOUS GOING POPS WITH HIGHEST
CHCS SUNDAY AND SUNDAY NIGHT.

&&

.AVIATION...

A STRATUS DECK OF LOW CLOUDS LOOK TO REMAIN IN PLACE ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT AND INTO AT LEAST THE
EARLY AFTERNOON HOURS ON THURSDAY. THESE CLOUDS ARE BEING HELD IN
PLACE BY HIGH PRESSURE DRIFTING SLOWLY SOUTH OF THE GREAT LAKES. LOW
PRESSURE WILL BE STRENGTHENING ACROSS THE HIGH PLAINS AND PUSH INTO
WESTERN NEBRASKA...AND BE RESPONSIBLE FOR ERODING THE LOW CLOUDS
ACROSS THE PANHANDLE AND SOUTHWEST THURSDAY AFTERNOON. MVFR/IFR CIGS
SHOULD TREND TOWARD LIFR/IFR DURING THE LATER EVENING HOURS WITH
SOME ADDITIONAL RESTRICTION TO VSBYS COMING FROM SCATTERED
THUNDERSTORMS EXPECTED TO MOVE ACROSS THE PANHANDLE...SANDHILLS AND
NORTH CENTRAL NEBRASKA THROUGH THE OVERNIGHT AND MORNING HOURS. VFR
CONDITION MAY RETURN TO THE WEST OF HIGHWAY 61 THURSDAY
AFTERNOON...BUT THIS MAY BE HIGHLY DEPENDENT ON WHAT EFFECT THE
OVERNIGHT CONVECTION MAY HAVE ACROSS THE REGION. THE OVERNIGHT
THUNDERSTORMS MAY ALSO CONTAIN HAIL THAT WOULD BE HAZARDOUS TO LIGHT
AIRCRAFT AND SHOULD BE AVOIDED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/13/CLB
Hazardous weather outlook, May 28, 2:48 PM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED MAY 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-292100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT WED MAY 28 2008 /248 PM MDT WED MAY 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT IS EXPECTED DURING THE LATE EVENING AND
OVERNIGHT HOURS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.
MOISTURE AND INSTABILITY IS EXPECTED TO RETURN QUICKLY ON STRONG
LOW LEVEL WINDS WHICH WILL HELP FUEL THESE STORMS. SEVERE WEATHER
IS NOT EXPECTED...HOWEVER SOME OF THE STORMS MAY PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AFTERNOON AND EVENING...CONDITIONS ARE EXPECTED TO BECOME
QUITE FAVORABLE FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING ACROSS PARTS OF WESTERN AND NORTH CENTRAL
NEBRASKA...ROUGHLY NORTH AND EAST OF ALLIANCE AND NORTH PLATTE
INCLUDING VALENTINE...AINSWORTH...ONEILL AND BROKEN BOW. THIS AREA
IS SUBJECT TO REVISION AS THE CONVECTION DURING THE EARLY MORNING
HOURS MAY HAVE A LARGE IMPACT ON STORM DEVELOPMENT LATER IN THE
AFTERNOON. THE MAIN THREAT WILL COME FROM LARGE HAIL...WIND
DAMAGE...INTENSE RAINFALL AND FLOODING. ISOLATED TORNADOES COULD
FORM IN THE VERY STRONGEST STORMS.

LATE SUNDAY...CONDITIONS COULD BECOME FAVORABLE ONCE AGAIN FOR
SEVERE WEATHER. WINDS ALOFT WILL CONTINUE TO BE QUITE STRONG
SUPPORTING STORMS CAPABLE OF LARGE HAIL...WIND DAMAGE AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:42 AM MDTFlash Flood WarningLBFHolt, Rock4 hr
May 29, 8:05 AM MDTFlash Flood WatchLBFBlaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more18 hr
May 29, 9:34 AM MDTRiver Flood WarningLBFHolt, Rock53 hr
May 29, 1:32 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes43 min
May 29, 2:09 PM MDTTornado WarningLBFFrontier51 min
May 29, 2:16 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln44 min
May 29, 2:45 PM MDTFlash Flood WarningLBFFrontier6 hr
May 29, 2:46 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 29, 2:50 PM MDTTornado WarningLBFFrontier27 min
May 29, 3:08 PM MDTSevere Thunderstorm WarningLBFSheridan52 min
May 29, 3:19 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes56 min
May 29, 3:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown49 min
May 29, 3:48 PM MDTSevere Thunderstorm WarningLBFSheridan42 min
May 29, 4:07 PM MDTSevere Thunderstorm WarningLBFBrown, Rock38 min
May 29, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
May 29, 4:13 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown47 min
May 29, 4:22 PM MDTSevere Thunderstorm WarningLBFBrown, Loup, Rock38 min
May 29, 4:41 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock22 min
May 29, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry45 min
May 29, 4:48 PM MDTFlash Flood WarningLBFHolt6 hr
May 29, 4:50 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
May 29, 4:59 PM MDTSevere Thunderstorm WarningLBFHolt, Loup, Rock46 min
May 29, 5:31 PM MDTSevere Thunderstorm WarningLBFHolt44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.